Alabama, 2010

Flash Flood in Alabama, July 8, 2010

July 8, 2010 · NWS BMX · 1 event in 1 county or zone

Heavy rain from thunderstorms resulted in numerous road closures and required swift water rescues in the Birmingham area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Heavy rain from thunderstorms resulted in numerous road closures and required swift water rescues in the Birmingham area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 8:30 PM CST, 2 hours earlier.

Area forecast discussion, Jul 8, 8:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT THU JUL 8 2010

.UPDATE...EVENING WEATHER DISCUSSION.

&&

.DISCUSSION...

PERSISTENT LITTLE SHOWER CONTINUING TO MAINTAIN SOME STRENGTH OVER
THE HEART OF THE BHM METRO AREA AND SOUTH.  IT IS THE LAST HOLDOUT
IN A DAY THAT FEATURED ISOLATED SHOWERS IN THE WEST...ALONG WITH
NEAR RECORD HIGH TEMPERATURES.  MADE A FEW ADJUSTMENTS TO THE
FORECAST...LEAVING ISOLATED CONVECTION IN THROUGH THE NEXT HOUR OR
SO...AND JUST A FEW OTHER ADJUSTMENTS TO TONIGHT'S TEMP AND DEWPOINT
GRIDS.  OTHERWISE...WILL HOPEFULLY BE A RATHER QUIET EVENING.
UPDATES ARE OUT.

&&

.AVIATION...00Z TAF DISCUSSION.

VFR CONDITIONS TO PREDOMINATE THROUGH THE NEXT 24HRS...WITH HIGH
PRESSURE IN CONTROL.  SHOWERS/STORMS ONGOING JUST BEFORE FORECAST
ISSUANCE TIME ARE EXPECTED TO DIMINISH WITH SUNSET.  DRY AIR MIXED
INTO THE LOW LEVELS AS CONDITIONS WARMED UP THIS AFTERNOON...SO ANY
FOG SHOULD BE LIGHT (STAYING GREATER THAN 3 MILES) AND ISOLATED
(LASTING AN HOUR OR LESS).

CUMULUS FIELD SHOULD START DEVELOPING AROUND 09/1600Z. SHOWER/STORM
COVERAGE IS EXPECTED TO REMAIN ISOLATED...SO NO NEED TO INCLUDE THEM
IN THE FORECASTS AT THIS TIME.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TEST AND MONITORED FOR ACCURACY.

/61/

&&

.CLIMATE...

ANNISTON TIED THE RECORD HIGH OF 100 DEGREES TODAY...WHICH WAS LAST
ACHIEVED IN 1977.  BIRMINGHAM...TUSCALOOSA...AND MONTGOMERY WERE ALL
SEVERAL DEGREES BELOW THEIR RESPECTIVE RECORDS.

RECORD HIGHS FOR FRIDAY JULY 9...

ANNISTON        100 (1980)
BIRMINGHAM      102 (1930)
MONTGOMERY      106 (1881)
TUSCALOOSA      100 (1969)

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 10:50 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 AM CDT THU JUL 8 2010

ALZ011>015-017>050-091800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1150 AM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Local storm report, Jul 8, 10:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 PM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     FLASH FLOOD      BESSEMER                33.38N 86.96W
07/08/2010                   JEFFERSON          AL   LAW ENFORCEMENT

            PRELIMINARY REPORTS FROM THE BESSEMER POLICE DEPT OF
            SEVERAL TO NUMEROUS ROADS BEING CLOSED DUE TO HIGH WATER.
            FOLLOW UP AND MORE DETAILED REPORTS TO COME.

&&

KLAWS

The radar

The Birmingham radar (KBMX), 34 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 8, 10:30 PM CST to 11:30 PM CST
Where
Jefferson County, 0.67 mi N of Red Ore to 0.73 mi N of Red Ore
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.440, -86.949

Bessemer police dept reported several roads being closed due to high water. Fourth Avenue among others had to be closed with reports of several swift water rescues ongoing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253267.